Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Increased heartbeat after exertion, night sweats, back pain, EKG and blood work normal. Any advice?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Hi. I am a 33 yr old male. I have been experiencing a strong heart beat from little exertion. Also experience night sweats and awakening at about 3am for the last few weeks with rapid heart rate. In the mornings I have had some trouble focusing my eyes but gets better as the day goes on. I have back pain which i have been getting pt, and it seems to feel better so i think its un related. Anyhow, all these things are making me bit worried. My docs seem to think its anxiety but i dont think so. I had an ekg and blood work and all was ok. Even got tested for lymes. I have a cardiologist appt next week, but yesterday my heart felt like it was gonna pop thru my chest. Any advice would be great. Thanks.
Posted Sat, 25 Aug 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 6 hours later
Hi there,
Thanks for writing in.
I am a qualified and certified cardiologist. I read your mail with diligence.
Our heart beats for about a 100,000 times in 24 hours, and we are barely aware of it. Awareness of your own heart beat is called Palpitation. You can have palpitation if it beats too fast or too slow, when it skips a beat and lastly when it is forceful and pounding from within you feel. You may be be an episode of rapid heart rate during sleep. In Paroxysmal Supraventricular Tachycardia= PSVT; it starts suddenly like a bolt from blue and after episode is over it stops as abruptly it starts, or rapid heart rate like inappropriate sinus tachycardia are two examples. Both of which is usually associated with sympathetic symptoms like sweating is capable of making you awake. As we discussed in 24 hour heart beats for 100,000 times. It is not unusual for EKG to be normal. Investigation required to pick these episodes is either Holter for 24 hours or event monitor which will show type of arrhythmia one get. Anxiety does play a role, in causing aggravation, one should not forget it is the effect of the PSVT too. If pounding from within is too forceful, one gets the feeling that other things like volume overload due to leakage of valve or even left ventricular hypertrophy due to high blood pressure is also associated. I believe, after a thorough examination by a cardiologist and investigations like echocardiography and Holter, the diagnosis should be clear. Two conditions we should not forget one is form of anxiety where everything what is written about is there known as panic attacks and other is where anxiety is secondary to the underlying disease like pheochromocytoma. With rapid heart rate and anxiety this episodic condition is also associated with increased blood pressure during the episode. One can not go beyond this on basis of data provided. If there is any question I will be too happy to answer. Good Luck.

With Best Wishes
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Increased heartbeat after exertion, night sweats, back pain, EKG and blood work normal. Any advice? 1 hour later
Thanks for the response. Regarding the anxiety, what I'm experiencing is not a panic attack. Its quite the opposite. When it occurs i try to remain calm and breathe slowly to avoid anxiety or a panic attack. Ive had the attacks in the past and this is not it but im thinking perhaps this may all be related to the episodes ive had where my heart was beating rapidly for a long period of time. Could damage been done during the attack? Im in good shape and until recently exercised very often. (Im 70" 180lbs)

A few other things i forgot to mention, i have had aches in my armpit and chest in addition to my back pain. I just so assumed it was all related... I also forgot to mention, the feeling that I experience is like something inside is out of balance. It comes on quickly and can stop just as fast. Last night it was terrible so i took .125 mg xanax, an extremely low dosage i know, before going to sleep at around 1130pm and i was still bothered by the vibration for hours later not being able to fall asleep until 230am. I woke up about 630 am and the vibration started almost instantly, unless it was happening all along. Is there a way that i can understand if my heart is causing this vibration, or if it is anxiety or some other cause? Lastly, i had been to a gastro a couple weeks ago because I thought this all may be digestive related and was pretty much diagnosed with GERD. I have a long history battling with heartburn. I took the omeprazole prescription for a week but was feeling lightheaded and stopped. Now I'm thinking the pills weren't causing the lightheadedness at all. Anyhow i would feel much better if this was all a digestive disorder or someother. Could you suggest anything else it could be so i can look into it? My appt is not until next Tuesday the 14th and my tolerance for all this is wearing thin.: Thanks.
Answered by Dr. Anil Grover 9 hours later
Thanks for your mail. You did clarify certain points. I will take each one of them.
1. Panic Attack is diagnosed solely on the basis of symptoms he/she has if you say
it is not panic attack it is not. Agreed.

2. Damage to heart during tachycardia......Human Heart beats about 2.3 billion
times, a couple of thousand beats here or there will not tire it anymore.

3. Regarding aches, generally, after or during the episode angina like symptoms
have occurred, but your description puts it atypical non cardiac chest pain
4. You are right for 180 lb man, 0.125 Xanax is as good no drug taken. Once in
while everyone gets difficulty in going to sleep. I would not put out a label of
insomnia or anxiety based on one night's experience.
5. Similarly, based on your description of vibration feeling I am unable to give a
definitive diagnosis to what you experienced.
6. Your having arrhythmia neither does not make you more prone or nor does it
make you immune from having other diseases. If you are having heart burns
and you went to GI specialist to get GERD excluded that is perfectly normal
7. Only way you can help the specialist in the time slot you have is to have
investigations which are still to be done available. The last suggestion would
be please do not get consumed by thought of your illness. It is not rare for
anyone to suffer from arrhythmia / Palpitation. Mostly, these turn out be
highly treatable conditions. Unfortunately, the doctor earlier could not develop
rapport with you and a wrong label of Anxiety was given without excluding a
genuine complaints. Have patience, keep a diary and recount your recent
episodes of palpitation, chest pain, vibration etc. Tell it to specialist when he
can question you and examine you, that will be all the help needed. Good
Luck. I have tried to take up as many issues as much possible and I hope
this answer is of some use. If you have any query or any point I have left
you can mail me. You will get a reply. Sorry for the delay because of Sunday
evening. Regards

With Best Wishes
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Increased heartbeat after exertion, night sweats, back pain, EKG and blood work normal. Any advice? 3 hours later
Thank you so much.
Your information was very insightful.
Do you know if GERD could cause the strong heart rate I'm feeling... or make me more sensitive to it. Last and final.. Ive also noticed my stools have been a dark XXXXXXX color for the last week or more... is this inline with GERD? (sorry to keep adding info on symptoms). I will contact my gastro tomorrow as well.

Best Regards to you.
Answered by Dr. Anil Grover 2 hours later
No problem in adding symptoms so long as I know the answers.
GERD can cause increase in heart rate if that is what you mean by stronger perhaps you have a point.
GERD per se does not XXXXXXX stools but some of many diseases which are associated with causation of GERD can cause XXXXXXX stools.

If you can manage an appointment with your gastroenterologist for tomorrow that would be just fine. At least some of your doubts shall be cleared. Regards
Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor